Hail, Pecos
- When
- March 16, 3:15 PM CST to 3:25 PM CST
- Where
- Pecos County, Ft Stockton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.880, -102.870
An upper level low was approaching from the west, and a dryline was positioned near the border of West Texas and Southeast New Mexico. A series of shortwaves moved over the area providing lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was approaching from the west, and a dryline was positioned near the border of West Texas and Southeast New Mexico. A series of shortwaves moved over the area providing lift. This lift along with good shear and instability provided an opportunity for thunderstorms to develop across the Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 16, 2:30 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI MAR 16 2012
.UPDATE...
UPDATED PRODUCTS FOR ISSUANCE OF SEVERE THUNDERSTORM WATCH.
&&
.DISCUSSION...
HAVE UPDATED ZONES FOR ISSUANCE OF SEVERE THUNDERSTORM WATCH 78 IN
EFFECT UNTIL 900 PM CDT. THIS WATCH IS IN EFFECT FOR THE PERMIAN
BASIN... TRANS PECOS... AND BIG BEND. THUNDERSTORMS HAVE ALREADY
BEGUN ACROSS THE TRANS PECOS AND MAY BECOME SEVERE SHORTLY.
&&
.PREVIOUS DISCUSSION 230 PM CDT/130 PM MDT FRI MAR 16 2012
SEVERE WEATHER IS A CONCERN FOR THIS AFTERNOON OVER PARTS OF WEST
TEXAS. BY LATE AFTERNOON...A DRYLINE WILL EXTEND FROM NEAR THE
WESTERN TEXAS STATE LINE THROUGH THE SOUTHEAST TIP OF NEW MEXICO AND
INTO THE MOUNTAINS OF SOUTHWEST TEXAS. EAST OF THE DRYLINE...CAPE
WILL GENERALLY EXCEED 2000 WITH PEAK VALUES NEAR 3000. A WARM LAYER
ALOFT WILL HELP INHIBIT INITIAL THUNDERSTORM DEVELOPMENT DURING THE
EARLY AFTERNOON HOURS EAST OF THE DRYLINE...PARTICULARLY AS HIGH
CLOUDS CONTINUE TO RETARD HEATING FROM THE PERMIAN BASIN SOUTH. A
WEAK DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON AND PROVIDE
SOME LIFT. ALONG WITH CONTINUED HEATING...THE CAP SHOULD BREAK ALONG
THE DRYLINE BY LATE AFTERNOON ALLOWING SCATTERED THUNDERSTORMS TO
DEVELOP. EAST OF THE DAVIS MOUNTAINS...MORE NUMEROUS THUNDERSTORMS
ARE EXPECTED DUE TO UPSLOPE FLOW AIDING INITIATION. WITH VERY
UNSTABLE CONDITIONS AND BULK SHEAR OF NEARLY 50 KNOTS...ANY STORMS
THAT DEVELOP COULD PRODUCE GOLFBALL TO BASEBALL SIZED HAIL AND
DAMAGING WIND GUSTS EXCEEDING 60 MPH. DUE TO ELEVATED LIFTING
CONDENSATION LEVELS AND WEAK DIRECTIONAL SHEAR...THE POTENTIAL FOR
TORNADOES IS VERY LOW. THUNDERSTORMS SHOULD MOVE NORTHEAST OFF THE
DRYLINE THIS EVENING. THE POTENTIAL FOR STORMS TO REMAIN SEVERE
SHOULD DECREASE THIS EVENING AS THEY MOVE OFF INTO AN INCREASINGLY
CAPPED ENVIRONMENT.
ONCE AGAIN...AREAS OF FOG WILL BE POSSIBLE OVERNIGHT ON THE EAST
SLOPES OF THE MOUNTAINS INTO THE PLAINS. BY DAYBREAK...THE FOG COULD
BECOME DENSE PARTICULARLY FROM THE PERMIAN BASIN NORTHWARD...WHERE
FEWER MID TO HIGH LEVEL CLOUDS WILL AFFORD BETTER RADIATIONAL
COOLING.
SATURDAY AFTERNOON...THE DRYLINE WILL EXTEND FROM THE CENTRAL
SOUTH PLAINS TO NEAR THE BIG BEND. WITH ONLY WEAK SURFACE CONVERGE
ALONG MUCH OF THE DRYLINE AND NO SIGNIFICANT UPPER FORCING...
THUNDERSTORMS SHOULD BE MORE ISOLATED IN NATURE...THOUGH STORMS
COULD BE MORE SCATTERED IN NATURE EAST OF THE MOUNTAINS AIDED BY
ELEVATED HEATING AND UPSLOPE FLOW. LESS INSTABILITY AND WIND SHEAR
ARE ALSO EXPECTED...SO THERE IS LESS POTENTIAL FOR SEVERE WEATHER
SATURDAY. STILL SOME STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL.
A SIMILAR SCENARIO IS EXPECTED SUNDAY AFTERNOON. THOUGH
THUNDERSTORMS WILL BE ISOLATED TO SCATTERED ALONG THE DRYLINE IN
THE AFTERNOON...AN INCREASE IN ACTIVITY IS EXPECTED SUNDAY NIGHT.
BY MID TO LATE EVENING...A PACIFIC COLD FRONT IS EXPECTED TO MOVE
INTO THE AREA AND IMPACT A RETREATING DRYLINE. THE RESULTING
CONVERGENCE IS EXPECTED TO GENERATE A LINE OF STRONG THUNDERSTORMS
GENERALLY FROM FORT STOCKTON NORTHWARD. BULK SHEAR IS EXPECTED TO
EXCEED 60 KNOTS WITH INCREASING LAPSE RATES AS THE FRONT
APPROACHES. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.
AFTER THE FRONT CLEARS THE FORECAST AREA MONDAY MORNING...SOMEWHAT
COOLER YET DRY CONDITIONS ARE EXPECTED THROUGH MID WEEK AS A
NORTHWEST FLOW ALOFT BUILDS INTO THE AREA. BY THE END OF THE WEEK...A
WARMING TREND IS EXPECTED TO KICK IN AS A RIDGE OF HIGH PRESSURE
ALOFT BUILDS INTO THE AREA WITH CONTINUED DRY CONDITIONS EXPECTED.
&&
.FIRE WEATHER...
VERY DRY AIR IS IN PLACE WEST OF THE DRYLINE TODAY WITH MINIMUM
RELATIVE HUMIDITIES IN THE SINGLE DIGITS FAIRLY WIDESPREAD ACROSS
SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. THUNDERSTORMS NEAR
THE DRYLINE THIS AFTERNOON AND EVENING WILL HAVE THE CHANCE TO AT
LEAST INITIALLY PRODUCE A FEW DRY STRIKES...ESPECIALLY NEAR THE
STATE LINE AND AROUND FT. STOCKTON AND PECOS. CRITICAL FIRE WEATHER
IS ANTICIPATED SAT ACROSS SOUTHEAST NEW MEXICO AND THE UPPER
TRANS PECOS ESPECIALLY...WHERE DRY AIR WILL STILL BE IN PLACE WITH
INCREASING WINDS...SOUTHWEST 20 TO 25 MPH PLAINS AND 25 TO 35 MPH
IN THE MOUNTAINS. A FIRE DANGER STATEMENT HAS BEEN ISSUED. THE
FIRE WEATHER STATMENT MAY NEED TO BE EXTENDED FARTHER EAST INTO
THE NORTHWEST PERMIAN BASIN. MORE CRITICAL FIRE WEATHER SUNDAY
ACROSS VERY SIMILAR AREAS...HOWEVER WINDS WILL BE A LITTLE
STRONGER WHILE RELATIVE HUMIDITIES WILL CREEP UP A FEW PERCENT.
FIRE WEATHER WATCH HAS ALREADY BEEN ISSUED AND WILL MAKE LITTLE
CHANGE FOR NOW. BOTH DAYS A SHARP 850MB THERMAL RIDGE WILL EXTEND
FROM THE TRANS PECOS INTO SOUTHEAST NEW MEXICO...AND WITH STRONGER
WINDS IN SOUTHEAST NEW MEXICO THIS WILL BE THE FAVORED AREA THE
MOST CRITICAL CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 85 63 83 / 40 20 10 20
CARLSBAD NM 43 89 53 89 / 0 0 0 0
DRYDEN TX 61 84 63 85 / 30 20 20 10
FORT STOCKTON TX 58 88 66 89 / 60 20 20 20
GUADALUPE PASS TX 53 78 54 78 / 0 0 0 0
HOBBS NM 51 82 55 79 / 20 10 10 20
MARFA TX 41 83 44 82 / 40 10 10 0
MIDLAND INTL AIRPORT TX 57 86 63 84 / 40 20 10 20
ODESSA TX 58 85 62 85 / 40 20 10 30
WINK TX 54 90 59 91 / 40 10 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 7 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/
SATURDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
CORRIDOR.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM CDT FRI MAR 16 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-172115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 414 PM CDT FRI MAR 16 2012 /314 PM MDT FRI MAR 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND PARTS OF TRANS PECOS. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MOST FAVORED AREAS FOR SEVERE THUNDERSTORMS INCLUDE IN AND AROUND THE FORT STOCKTON AREA AND THE CENTRAL AND NORTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM...DRY...AND WINDY WEATHER WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS WEEKEND ACROSS THE SOUTHEAST NEW MEXICO PLAINS... VAN HORN AND HIGHWAY 54 CORRIDOR REGION...DAVIS AND GUADALUPE MOUNTAINS...AND THE UPPER TRANS PECOS. A RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY AND A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED SATURDAY AND ESPECIALLY SUNDAY EVENING FOR AREAS GENERALLY ALONG AND EAST OF A TATUM TO WINK TO ALPINE LINE. A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT FRI MAR 16 2012 TXZ058-162000- REEVES COUNTY AND UPPER TRANS PECOS- 232 PM CDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING SOUTH CENTRAL REEVES COUNTY UNTIL 300 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF BALMORHEA AT 230 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING LIGHTNING AND PEA SIZE HAIL. RAPID INTENSIFICATION IS OCCURRING AND A WARNING MIGHT BE ISSUED SOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT FRI MAR 16 2012 TXZ058-075-162100- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 324 PM CDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 400 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES SOUTHEAST OF BALMORHEA AT 324 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHWESTERN TEXAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT FRI MAR 16 2012 TXZ075-162100- PECOS- 328 PM CDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL PECOS COUNTY EAST OF HOVEY UNTIL 400 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF BELDING AT 327 PM CDT...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND GUSTY WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHWESTERN TEXAS. &&
The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364942, 364944, 364949, 364940.